Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties
175 Doctors Online

By proceeding, I accept the Terms and Conditions

Dr. Andrew Rynne
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

HCM Blog Instant Access to Doctors
HCM BlogQuestions Answered
HCM Blog Satisfaction

Are hallucinations, sleep paralysis and daytime sleepiness symptoms of narcolepsy?

Answered by
Dr.
Dr. Vipul Prajapati

Psychiatrist

Practicing since :2009

Answered : 849 Questions

default
Posted on Wed, 28 Oct 2015 in Mental Health
Question: Thanks for your response. I feel I left out a few pertinent details and want to quickly address them, then mention 2 diagnostic possibilities I fear and ask your opinion on them. First off, I was in a car accident in 2006 which severely fractured my facial bones and, despite no obvious brain bleeds on the MRI, I was told there could be some minor brain damage. All my issues began directly after the accident. I have PTSD, namely a fear or riding in cars with strangers or driving too fast. I have anxiety attacks (treated with Klonopin) and I doubt the issue was overdose because my doctor halved the dose of it a few months ago. SSRI and SNRIs give me several side effects including weight gain and bladder retention issues so I felt most comfortable with the Klonopin- better anxiety control, less wetting myself. I have a history of drug abuse, but this was limited to opiates (for the first 6 months after my accident, at which poi
nt I quit cold turkey), ecstasy (always reagent tested to verify MDMA presence without adulterants) and psychedelics. All that being said, my 2 fears from these sudden, unexpected and novel dizziness, fainting, visual disturbances and muscle weakness are the following: 1)Transient Ischemic Attacks (seems to fit fairly well with you suggestion of pseudostrokes). The 2nd is Narcolepsy. I suffer from hypnagogic hallucinations, sleep paralysis, and chronic daytime sleepiness, even when I get a full night's sleep. I avoided this possibility before , but the "episodes" as I call them fit extremely well with Cataplexy, the defining feature of Narcolepsy. So now, after that long message, my question is do you think there is a chance of this being Narcolepsy or TIAs?
doctor
Answered by Dr. Vipul Prajapati 5 hours later
Brief Answer:
I think it may be narcolepsy but need to evaluate more

Detailed Answer:
Hi dear,
Thank you for your query.

First of all i would like to tell you that klonopin is for temporary relief of anxiety, for permanent relief you need to start some other SSRI, SNRI, SPARI etc..

AS you described that you had side effects with SSRI and SNRI, you can start new molecule named Vilazodone ( SPARI group ) which has least side effects.

As your problem started after an accident then it may be possible that it is not of narcolepsy or TIA.
It may be some individual anxiety disorder for which you need to take proper treatment.
Sometimes due to addiction to different substance also cause such kind of anxiety problems.
Need to know detail like since when you discontinue substance, is there any other symptoms or signs, any medical problems?

For proper diagnosis and treatment need to valuate in detail.
Consult local psychiatrist for detail history and mental status examination.

Thank you
Above answer was peer-reviewed by : Dr. Vinay Bhardwaj
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,   ,   ,   ,  
Drug/Medication
Medical Procedures

Recent questions on  Muscle weakness

doctor1 MD

68 yrs old male underwent coronary by pass surgery in August 2013. Past history of diabetes, hypertension and rec ent onset of schizophrenia....

doctor1 MD

I believe I have sneddons syndrome because I have the livedo reticularis and an ms like illness where I have been hospitalized for what probably...

doctor1 MD

I have been experiencing vertigo, headaches different from usual migraines, lower back and hip pain, red spots on tongue and foot numbness on the...

doctor1 MD

In the last 3 months I have started taking Effexor XR with my Vyvanse. My Effexor is 37.5 mg once daily and my Vyvanse is 60 mg once daily. Over...

doctor1 MD

is the a connection between CIPD and fibromyalgia?

doctor1 MD

I have spells where my whole body seems to go imp and I feel lke I am going to faint. I have no pain anyplace when this happens but I cant moven as...

doctor1 MD

Hi. I’m 20 years old, female. I have been having many problems for the past 5 months now. I didn’t have a primary care doctor at this time so when...